MAUDE Adverse Event Report: CARDINAL HEALTH KANGAROO; TUBES, GASTROINTESTINAL (AND ACCESSORIES)

CARDINAL HEALTH KANGAROO; TUBES, GASTROINTESTINAL (AND ACCESSORIES)
Model Number 461055E
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Unspecified Respiratory Problem (4464)
Date of Event 05/12/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion, the results will be forwarded.
 
Event or Problem Description
The customer reported that the dht was clogged at some point from metamucil.The rn used the clog zapper and got it unclogged.Around 5, po cnt was given through it, ct was performed and then when the patient returned, and then around change of shift, he decompensated very quickly from a respiratory standpoint.He was intubated and lined.Around 6am, the rn noted tylenol coming out of the patient's mouth that was just administered.Cxr was performed and the dht was noted to post pyloric, but they stopped using it.During rounds this am, the dht was pulled and there was a large spot that was torn (the cc green team noted a bubble and tear approximately 6 inches below the tape which was attached to patient's nose).It looked like a balloon or an aneurysm.The spot were the tear was, would have been right in the back of the patient's throat.They left the dht in a bag in the room.The sicu team feels that the decompensation was related to an aspiration from contrast and the dht was at fault.Patient history: 70yo male patient with severe decompensated cirrhosis, ascites, sbp, recent gi bleeding, and portal vein thrombosis who presented with ischemia small bowel status post exploratory laparotomy x3, multiple small bowel resection and primary anastosmosis (with ~120cm small remaining).Course complicated by multisystem organ dysfunction, liver failure and renal failure.Patient had an aspiration event.Comfort care measures.Death.This complaint was reviewed with medical safety.Based on the information provided by the customer, it appears the tube was clogged due to use of metamucil.The rn used a clog zapper and got it unclogged.The patient was given ct contrast and tylenol through the tube and the rn noted tylenol coming out of the patient's mouth that was just administered.It appears the contrast and tylenol were delivered into the patients¿ lungs and caused aspiration.The tube was pulled and noted to be broken/torn.At this time, we do not have any indication that the death of the patient was caused by the aspiration event.We have reached out to the customer for additional information on the cause of death, however we have not heard back.If additional information is received, the complaint will be re-evaluated.
 
Additional Manufacturer Narrative
Added b2, b5, h1/h2, and h6 per additional information received.An investigation is currently underway.Upon completion, the results will be forwarded.
 
Event or Problem Description
Per additional information received, the cause of death was sepsis and this was related to the patients co-morbid conditions/medical history.The customer was also asked the following if they believe there was a direct correlation between the cardinal health device and the patient¿s death and they responded "yes.Patient¿s rapid respiratory decompensation and subsequent intubation were directly related to aspirating oral contrast that was given through the dht".Based on this information, the us regulatory report will be revised from a serious injury to a death.
 
Additional Manufacturer Narrative
A photo sample was received for the investigation.The device history record was reviewed and indicated that the product was released accomplishing all quality standards.Upon a visual evaluation of the photo sample, the defect was confirmed.A root cause was unable to be confirmed at this time.
 
Additional Manufacturer Narrative
A device history record review could not be performed because a lot number was not received with the complaint.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to the release of product.Corrections made to sections b: product problem (e.G., defects/malfunctions), d: brand name, g: contact office - manufacturing site, and h: additional manufacturer narrative.

Brand Name
KANGAROO
Common Device Name
TUBES, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
CARDINAL HEALTH
777 west street
mansfield MA 02048
Manufacturer (Section G)
CARDINAL HEALTH
calle 9 sur no. 125 cuidad ind
tijuana MA 22500
MX   22500
Manufacturer Contact
jill saraiva
777 west street
mansfield, MA 02048
5086183640
MDR Report Key19461203
Report Number1282497-2024-00514
Device Sequence Number6653046
Product Code KNT
UDI-Device Identifier10884521582989
UDI-Public10884521582989
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number461055E
Device Catalogue Number461055E
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date06/04/2024
Supplement Report FDA Received Date06/06/2024
07/18/2024
11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexUnknown